Heavy Snow, Western Passaic
- When
- February 7, 9:00 AM EST to 2:00 PM EST
- Where
- Western Passaic forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Snowfall amounts ranged from around 5 to 9 inches. 5 inches at Livingston.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
As a low pressure system developed off the Mid Atlantic Coast, heavy snow occurred throughout the region.Snowfall amounts ranged from around 5 to 9 inches. Here are selected specific snowfall amounts for:Passaic County: from 6.8 inches at Little Falls to 9.0 inches at West Milford.Bergen County: from 5.0 inches at Cliffside Park to 8.1 inches at Rutherford.Essex County: from 5.5 inches at Bloomfield to 8.5 inches at Livingston. At Newark Airport, 5.7 inches was measured.Hudson County: from 4.8 inches at Harrison to 6.0 inches at Jersey City.Union County: from 4.8 inches at Elizabeth to 6.3 inches at Cranford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Feb 7, 4:16 AM EST, 4 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
415 AM EST THU FEB 6 2003
OVERRUNNING SNOWS FALLING THROUGHOUT THE FORECAST AREA WITH THE
HIGHEST THUS FAR HERE AT THE NWS IN EASTERN LI REPORTING AN INCH.
SURFACE LOW TAKING SHAPE OFF THE NC COAST...RATHER WEAK BUT WITH JET
ENERGY AND THE GULF STREAM COMING INTO PLAY...DEEPENING WILL OCCUR
RATHER QUICKLY.
IN THE SHORT TERM...POSITIVELY TILTED TROUGH MOVES THROUGH THE
NORTHEAST NEXT 24 HOURS...SENDING COASTAL LOW ON A NORTHEAST
TRACK...WELL SOUTH AND EAST OF THE FORECAST AREA. STILL THOUGH...JET
ENHANCED SNOW ALONG THE NORTHERN PERIPHERY OF THE STORM WILL
TRANSITION THE ACTIVITY FROM AN OVERRUNNING EVENT TO DYNAMICALLY
DRIVEN SNOW. TIME SECTIONS SUGGEST BEST LIFT COMING IN THE 12
TO 18Z TIME FRAME. BOTH THE GFS AND ETA QPF AMOUNTS
COMPARABLE...WITH THE CITY AND LONG ISLAND RANGING FROM .5 TO .7
LIQUID. THE ETA BRINGS IN THE HIGHER QPF AMOUNTS SLIGHTLY FARTHER TO
THE NORTH AND WEST. BASED ON THESE VALUES...WILL EXTEND THE 4 - 6
AMOUNTS WESTWARD INTO THE CITY...BUT LEAVE THE ADVISORIES AND
WARNINGS STATUS QUO. 06Z MESOETA BRINGS SOME HIGHER QPF VALUES INTO
EASTERN LONG ISLAND...SO WILL HAVE TO WATCH ACCUMULATION RATES HERE
CAREFULLY AS THE MORNING PROGRESSES.
THE REMAINDER OF THE SHORT TERM LOOKS TO BE DRY AND SLIGHTLY BELOW
NORMAL AS BOTH THE UPPER RIDGE AND SURFACE HIGH MOVE THROUGH THE
FORECAST AREA ON SATURDAY. MODELS DIVERGE WITH STRENGTH OF LOW
PRESSURE MOVING ACROSS THE GREAT LAKES ON SAT AND SUN...WITH THE ETA
DIGGING THE UPPER TROUGH OVER THE NORTHERN PLAINS MORE SO THAN THE
GFS. THIS APPEARS TO SHEAR THE LEAD SYSTEM AND WASH OUT THE COLD
FRONT BEFORE REACHING THE COAST ON SUN NIGHT. THE GFS IS MORE
DEFINED WITH THE SURFACE FRONT. THE TREND SEEMS TO BE TOWARD MORE
AMPLIFICATION OF THE LONGWAVE TROUGH...THUS SUPPORTING A WEAKER LEAD
SYSTEM/FRONTAL BOUNDARY. IN FACT...THE GFS SPINS UP A COASTAL ALONG
THE MID ATLANTIC ON MON...WHICH TAKES A SIMILAR TRACK TO THE CURRENT
SYSTEM. INTERESTINGLY ENOUGH THOUGH...THE ETA HAS A SHARPER TROUGH...
BUT A WEAKER SURFACE REFLECTION. THIS APPEARS TO BE UNDERDONE BY
BOTH MODELS.
.MARINE...EXPECT WINDS TO REACH SMALL CRAFT CRITERIA LATE THIS
AFTERNOON ON THE BACKSIDE OF THE DEEPENING LOW. AS LOW PULLS AWAY
AND HIGH PRESSURE BUILDS IN SAT MORNING WINDS WILL GRADUALLY
DIMINISH.
.AVIATION...VERY STABLE TAF FORECASTS THIS AM WITH IFR CIGS AND
VSBYS HOLDING RIGHT AROUND A MILE. MAY GO DOWN TO 1/2 TO 3/4SM TEMPO
AS SOME LARGER DENDRITES MOVE IN FROM THE SOUTHWEST. TIMING OF THE
END OF THE SN AND VFR MAY BE A BIT FAST ON CURRENT TAFS. VFR ON
SATURDAY.
OKX...
CT...WINTER STORM WARNING FRI FOR...CTZ012.
WINTER WEATHER ADVISORY FRI FOR...CTZ005>011.
NJ...WINTER WEATHER ADVISORY FRI FOR...NJZ002>006-011.
NY...WINTER STORM WARNING FRI FOR...NYZ079-081.
WINTER WEATHER ADVISORY FRI FOR NYZ067>078-080. MARINE...SMALL
CRAFT ADVISORY ALL WATERS...ANZ355-353-350-338-335-330.CTZ005>012-NJZ002>006-011-NYZ067>081-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 545 AM EST FRI FEB 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY ...WINTER STORM WARNING FOR EASTERN LONG ISLAND AND EXTREME SOUTHEASTERN CONNECTICUT... ...WINTER WEATHER ADVISORY FOR THE REMAINDER OF THE REGION... MODERATE TO HEAVY SNOW WILL FALL ACROSS THE FORECAST AREA THROUGH THIS AFTERNOON WITH THE HEAVIEST SNOW EXPECTED ACROSS EASTERN LONG ISLAND. SNOWFALL TOTALS ARE EXPECTED TO RANGE FROM 2 TO 5 INCHES NORTH AND WEST OF NEW YORK CITY...TO 4 TO 7 INCHES OVER THE REMAINDER OF THE REGION WITH HIGHEST AMOUNTS OVER THE WARNED AREA. .DAYS TWO THROUGH SEVEN... THE NEXT CHANCE OF SNOW IS ON MONDAY FROM A COASTAL LOW FORECAST TO TAKE A SIMILAR TRACK TO TODAYS SYSTEM. IN ADDITION...BITTERLY COLD CONDITIONS ARE EXPECTED BEHIND THE STORM FROM TUESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED DUE TO THE HAZARDOUS WINTER WEATHER AFFECTING THE REGION TODAY. PLEASE SUBMIT SNOWFALL OBSERVATIONS VIA THE WFO/OKX WEBPAGE. THE SEND STORM REPORT IS LOCATED ON THE BOTTOM LEFT OF OUR MAIN WEB PAGE AT WWW.ERH.NOAA.GOV/OKX
NJZ005-006-011-NYZ072>081-071730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 529 AM EST FRI FEB 7 2003 ...SNOW PICKING UP IN INTENSITY.... AS OF 5 AM...1 1/2 TO 2 INCHES HAD ALREADY FALLEN ACROSS THE REGION. THE INTENSITY OF THE SNOW IS NOW INCREASING AND WILL CONTINUE AT A MODERATE RATE THROUGH THE MORNING RUSH HOUR. TRAVEL IS STRONGLY DISCOURAGED THIS MORNING AS SNOW FALLS ARE RATES OF 1/2 TO LOCALLY 1 INCH PER HOUR. THE SNOW IS ALSO REDUCING VISIBILITY TO BELOW 1/2 A MILE.
CTZ005>012-NJZ002>004-NYZ067>071-071400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 532 AM EST FRI FEB 7 2003 ...SNOW PICKING WILL PICK UP IN INTENSITY FOR THE MORNING RUSH... AS OF 5 AM...1 TO 1 1/2 INCHES HAD ALREADY FALLEN ACROSS THE REGION. THE INTENSITY OF THE SNOW WILL INCREASE BETWEEN 6 AND 7 AM...AND WILL CONTINUE AT A MODERATE RATE THROUGH THE MORNING RUSH. TRAVEL IS STRONGLY DISCOURAGED THIS MORNING AS SNOW FALLS ARE RATES OF 1/2 TO LOCALLY 1 INCH PER HOUR. THE SNOW IS ALSO REDUCING VISIBILITY TO BELOW 1/2 A MILE.
CTZ005>012-NJZ002>004-NYZ067>071-071400- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE UPTON NY 532 AM EST FRI FEB 7 2003 ...SNOW PICKING UP IN INTENSITY FOR THE MORNING RUSH... AS OF 5 AM...1 TO 1 1/2 INCHES HAD ALREADY FALLEN ACROSS THE REGION. THE INTENSITY OF THE SNOW WILL INCREASE BETWEEN 6 AND 7 AM...AND WILL CONTINUE AT A MODERATE RATE THROUGH THE MORNING RUSH. TRAVEL IS STRONGLY DISCOURAGED THIS MORNING AS SNOW FALLS ARE RATES OF 1/2 TO LOCALLY 1 INCH PER HOUR. THE SNOW IS ALSO REDUCING VISIBILITY TO BELOW 1/2 A MILE.
CTZ005>012-NJZ002>004-NYZ067>071-071430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 732 AM EST FRI FEB 7 2003 ...MODERATE SNOW CONTINUES.... AS OF 7 AM...2 TO 3 INCHES OF SNOW HAD ALREADY FALLEN ACROSS THE REGION. THE MODERATE INTENSITY OF THE SNOW WILL CONTINUE THROUGH THE MORNING RUSH HOUR. TRAVEL IS STRONGLY DISCOURAGED THIS MORNING AS SNOW FALLS AT RATES OF 1/2 TO LOCALLY 1 INCH PER HOUR. THE SNOW IS ALSO REDUCING VISIBILITY TO BELOW HALF A MILE.
NJZ005-006-011-NYZ072>081-071430- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 740 AM EST FRI FEB 7 2003 ...MODERATE SNOW CONTINUES... AS OF 7 AM...2 TO 3 INCHES OF SNOW HAD ALREADY FALLEN ACROSS THE REGION. THE MODERATE INTENSITY OF THE SNOW WILL CONTINUE THROUGH THE MORNING RUSH HOUR. TRAVEL IS STRONGLY DISCOURAGED THIS MORNING AS SNOW FALLS AT RATES OF 1/2 TO LOCALLY 1 INCH PER HOUR. THE SNOW IS ALSO REDUCING VISIBILITY TO BELOW HALF A MILE. VISIT WEATHER.GOV OR LISTEN TO NOAA WEATHER RADIO FOR THE LATEST ON TODAYS SNOWSTORM.
The national radar mosaic for the moment the first event began.
6 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346000, 5346001, 5346002, 5346003, 5346005, 5346004.